Klonopin Overdose Signs, Treatment And Recovery

Overdosing on Klonopin

Doctors prescribe benzodiazepines or “benzos” such as Klonopin to help people with anxiety, panic attacks, and seizures.1 However, Klonopin has potential for abuse and addiction, and around 31% of the 22,767 drug overdose deaths in 2013 involved a benzo such as Klonopin. The rate of benzo overdose deaths rose 500% from 1996 to 2013.2
Overdosing on Klonopin

There are several signs and symptoms of a Klonopin overdose to look for, and there are steps you can take to get emergency help. If you take Klonopin, it is also important to know how to avoid an overdose. 

Signs of Overdose 

A person can overdose on Klonopin if they take more than the recommended dose.

Signs and symptoms include:3,4

  • Drowsiness.
  • Slurred speech.
  • Ataxia (loss of control of body movements).
  • Shallow breathing.
  • Clammy skin.
  • Enlarged pupils.
  • Weak and fast pulse.
  • Coma.

The seriousness of the symptoms will be affected by how much the person took, their age, their health, and whether they consumed other drugs, especially central nervous system depressants such as alcohol, barbiturates, or other sedative-hypnotic medications. 

Understanding the Causes of Overdose

Although some people overdose on Klonopin on purpose, many overdose unintentionally. When a person takes Klonopin or other benzodiazepines regularly, he or she may build up a tolerance to them.4 Tolerance means that your body gets used to the presence of the drug, and you need to take more and more of it to keep feeling the effects.

Man looking at pills

When a person starts taking more of a drug than prescribed, they may accidentally take more than their body can handle, and they can overdose.

If someone is abusing the drug without a prescription to get high, they may take large amounts of the drug with no understanding of how much their system can safely process, and overdose.

In addition, people may mix Klonopin with other drugs, such as opioids or alcohol, to get high or to increase the effects. This practice is extremely dangerous, as all of these substances can suppress a person’s normal breathing patterns and brain functions, which may lead to overdose and death.5 

What to Do in an Emergency 

If you or someone close to you has taken Klonopin and shows signs of an overdose, call 911 immediately.1

When you call 911, give as much information as you can about the person’s use of Klonopin or other drugs, such as:

  • When they took Klonopin.
  • How much Klonopin the person took.
  • The person’s overall condition, including color of lips, skin, and nails.
  • Whether or not they took any other drugs.
  • The person’s age, weight, and medical history. 

While waiting for emergency medical services, check the person’s airway, breathing, and pulse. Give CPR if you have training and the person has stopped breathing or shows no signs of a pulse or heartbeat. If the person is breathing but unconscious, roll the person toward you on their side, bend the top leg so both hip and knee are at right angles, and gently tilt their head back. Loosen their clothing, and try to keep them calm. Do not let them consume more Klonopin. Monitor their vital signs until help arrives.6 

Overdose Treatment

When a person overdoses on Klonopin, the doctor and nurses in the emergency room will evaluate their medical condition, including performing bloodwork and an assessment of brain activity and respiratory functions. Typically, the main components of Klonopin overdose treatment are:7

  • Opening a person’s airway.
  • Maintaining a person’s breathing.
  • Placing a patient on a ventilator to assist with breathing if needed.
  • Administering a drug called flumazenil to reverse the effects of Klonopin. 

Recovering from an Overdose

Typically, most people who overdose make a full recovery. People can die from a Klonopin overdose, especially the elderly or people with other health issues. But death is rare. Most deaths from Klonopin and other benzodiazepines involve the person taking another drug at the same time.3

Couple talking to doctor

Anytime a person overdoses on any substance, including Klonopin, it is a sign that he or she needs assessment for possible drug abuse treatment. Do not downplay a Klonopin overdose as a one-time accident, such as accidentally taking an extra dose of Klonopin because you or your loved one “forgot” about taking Klonopin earlier.

If you or someone you love has overdosed, or you are afraid an overdose may occur, get help.

If your doctor determines that you need treatment for Klonopin abuse and addiction, you will usually need to go through a detox program to safely withdraw from Klonopin. Quitting the medication abruptly when you are physically dependent on it can lead to seizures and other medical complications.8 Following detox, treatment for drug abuse can help you to stop using Klonopin for good. 

How to Avoid an Overdose

With Klonopin, as with any other prescription drug, there are ways to prevent an overdose:

  • Only take Klonopin with a doctor’s prescription.
  • Do not take a prescription written for someone else.
  • Do not take more Klonopin that the doctor prescribed for you.
  • Do not use Klonopin in ways not prescribed, such as by injecting it.
  • Do not mix Klonopin with alcohol or any over-the-counter or prescription drugs without getting the approval of your doctor or pharmacist.

Sources

[1]. U.S. National Library of Medicine. (2017). Clonazepam.

[2]. Bachhuber, M. A., Hennessy, S., Cunningham, C. O., & Starrels, J. L. (2016). Increasing benzodiazepine prescriptions and overdose mortality in the United States, 1996–2013Journal Information106(4).

[3]. Queensland Government Department of Health (2017). Clinical practice guidelines: Toxicology and toxinology/Benzodiazepine.

[4]. Drug Enforcement Administration. (2017). Drugs of Abuse.

[5]. National Institute on Drug Abuse (2011). Commonly abused prescription drugs.

[6]. U.S. National Library of Medicine. (2017). Drug use first aid.

[7]. British Journal of Medicine: Best Practice (2016). Benzodiazepine overdose.

[8]. Substance Abuse and Mental Health Services Administration (2006). Detoxification and substance abuse treatment: Chapter 4: Physical detoxification services for withdrawal from specific substances.